An alleged mix-match of pills by an intern at Helen Joseph Hospital nearly led to the death of an Eldorado Park patient.
The medication was allegedly put in a pill container which had a label that did not match. Moegamad Hendricks, 71, who suffers from a heart condition, believes that he nearly died because doctors at the Joburg hospital gave him Warfarin, which is not suitable for his condition. He was given the pills during a regular health check-up.
His condition is linked to clogged blood vessels that can cause a heart attack and other heart failures. His check-up on October 12 led to severe complications such as amnesia, vomiting blood, drowsiness, loss of appetite and weight loss.
His family claims that Hendricks was given wrong medication by an intern who had him admitted to hospital on November 3. His daughter, Fagmida Brown, said Hendricks’ behaviour changed after his doctor’s check-up. “My father started having memory loss, he would not recall a lot of things. He is just not himself any more and he would vomit blood which is something we found disturbing.
Brown said her curiosity and her father’s deteriorating health condition led her to discovering the incorrect pills. On closer inspection, she discovered that her dad had been taking Warfarin tablets, which were in a container labelled Spironolactone.
Brown’s shocking discovery came after her father had already consumed 19 Wfarin tablets while fighting for his life in bed. “The situation was bad, at one stage we had to do a mouth-to-mouth resuscitation on my father. The tablets really messed with his health condition, leaving the family in great distress.”
According to the Mayo Clinic research institute in the US, the main risk of Warfarin is bleeding. The health facility states that Warfarin is used to prevent or treat blood clots, including deep venous thrombosis or pulmonary embolism.
The clinic also listed Warfarin side effects which include red or brown urine, severe headache or stomach pain, joint pain, discomfort or swelling, especially after injury, vomiting of blood or material that looks like coffee ground and coughing blood.
The Star has seen the patient’s clinical summary from the hospital indicating that his previous prescriptions do not include Warfarin. The summary dated November 4 reads: “Patient later found to have a history of Warfarin 5mg use for 1/12, indication unknown. Cardiac clinic file found and Warfarin not seen anywhere in file or on old scripts.”
Hendricks was discharged from hospital on November 6, with his next check-up scheduled for December 11. Brown asserted that Hendricks was quickly discharged when they started asking a lot of questions.
“My father fell badly on his head and he was due to go for a scan during his hospital stay but none of that happened and we were not told why. The doctor has sent WhatsApps asking about the tablets my father uses while he is the one who provided the tablets,” she said.
The family also alleged that the hospital’s intern doctor was not thoroughly clued up on the patient’s medical history and was responsible for the mix-up. The Gauteng Health Department was contacted for comment on Tuesday, but had failed to reply by the time of publication on Thursday. Department spokesperson Philani Mhlungu committed to providing a response but this too did not materialise.